Linearization of third-order ordinary differential equations by point and contact transformations. (English) Zbl 1082.34003

This paper deals with the linearization of the problem \[ y'''= f(x,y,y',y'') \] by means of the point transformations, \(t= \varphi(x,y)\), \(u= \psi(x,y)\) and by mens of contact transformations \(t= \varphi(x,y,p)\), \(u= \psi(x,y,p)\) and \(q= g(x,y,p)\) with \(p= y'\), \(q= u'\). Necessary and sufficient conditions for linearization are presented. Some examples are given.


34A25 Analytical theory of ordinary differential equations: series, transformations, transforms, operational calculus, etc.
34A34 Nonlinear ordinary differential equations and systems
34C20 Transformation and reduction of ordinary differential equations and systems, normal forms
Full Text: DOI


[1] Chern, S. S., Sur la géométrie d’une équation différentielle du troisième ordre, C. R. Acad. Sci. Paris, 1227 (1937) · Zbl 0016.16401
[2] Chern, S.-S., Selected Papers (1978), Springer-Verlag: Springer-Verlag Berlin, Reprinted in
[4] Grebot, G., The characterization of third order ordinary differential equations admitting a transitive fiber-preserving point symmetry group, J. Math. Anal. Appl., 206, 364-388 (1997) · Zbl 0869.34007
[5] (Ibragimov, N. H., New Trends in Theoretical Developments and Computational Methods. New Trends in Theoretical Developments and Computational Methods, CRC Handbook of Lie Group Analysis of Differential Equations, vol. 3 (1996), CRC Press: CRC Press Boca Raton, FL) · Zbl 0864.35003
[6] Ibragimov, N. H.; Meleshko, S. V., Linearization of third-order ordinary differential equations by point transformations, Archives of ALGA, 1, 71-93 (2004)
[7] Lie, S., Geometrie der Berührungstransformationen (1896), Teubner: Teubner Leipzig, (Dargestellt von Sophus Lie und Georg Scheffers) · JFM 27.0547.01
[8] Neut, S.; Petitot, M., La géométrie de l’équation \(y''' = f(x, y, y^\prime, y'')\), C. R. Acad. Sci. Paris Sér. I, 335, 515-518 (2002) · Zbl 1016.34007
[9] Schlichting, H., Boundary-Layer Theory (1979), McGraw-Hill: McGraw-Hill New York
[10] Wafo Soh, C.; Mahomed, F. M.; Qu, C., Contact symmetry algebras of scalar ordinary differential equations, Nonlinear Dynam., 28, 213-230 (2002) · Zbl 1015.34026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.